Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 150, NWS Pittsburgh, PA

October 20, 2016Monroe County, Noble County, Ohio; Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 20, 2016, 4:19 PM EDT for Monroe County, Noble County, Ohio; Wetzel County, West Virginia. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2016, 4:19 PM EDT (20:19 UTC)
Expired
Oct 20, 2016, 5:00 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, OH, Noble County, OH, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 4:37 PM EDTTSTM WND DMG1 Sse Lodi, WVONE TREE DOWN ON THE INTERSECTION OF EAST MAIN STREET AND 4TH AVENUE
Oct 20, 4:39 PM EDTHAIL 16 Sw New Martinsville, WVIN PADEN CITY
Oct 20, 4:40 PM EDTTSTM WND DMG1 Ssw Brooklyn, WVONE TREE DOWN ON INTERSECTION OF ROUTE 2 AND 180
Oct 20, 4:44 PM EDTHAIL 1.51 S New Martinsville, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 3:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS51 KPBZ 202019
SVRPBZ
OHC111-121-WVC103-202100-
/O.NEW.KPBZ.SV.W.0150.161020T2019Z-161020T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT THU OCT 20 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONROE COUNTY IN EAST CENTRAL OHIO...
  SOUTHEASTERN NOBLE COUNTY IN EAST CENTRAL OHIO...
  NORTHWESTERN WETZEL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 500 PM EDT.

* AT 419 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARIETTA...
  MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  NEW MARTINSVILLE...PADEN CITY...SARDIS...CAMERON...FLY...ANTIOCH...
  GRAYSVILLE...PORTERS FALLS...RINARD MILLS...HANNIBAL...LAINGS AND
  READER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-
1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3957 8104 3957 8105 3958 8126 3960 8126
      3961 8128 3959 8129 3959 8136 3961 8136
      3983 8096 3957 8073 3955 8079 3956 8081
      3955 8082 3960 8085 3958 8089 3961 8095
      3954 8104
TIME...MOT...LOC 2019Z 250DEG 38KT 3948 8143 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
894 
WWUS51 KPBZ 202035
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT THU OCT 20 2016

OHC121-202044-
/O.CAN.KPBZ.SV.W.0150.000000T0000Z-161020T2100Z/
NOBLE OH-
435 PM EDT THU OCT 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NOBLE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHERN WEST VIRGINIA.

LAT...LON 3961 8128 3975 8089 3957 8073 3955 8079
      3956 8081 3955 8082 3960 8085 3958 8089
      3961 8095 3954 8104 3957 8104 3957 8105
      3958 8126 3960 8126
TIME...MOT...LOC 2034Z 260DEG 39KT 3958 8101 

$$

OHC111-WVC103-202100-
/O.CON.KPBZ.SV.W.0150.000000T0000Z-161020T2100Z/
MONROE OH-WETZEL WV-
435 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN MONROE AND NORTHWESTERN WETZEL COUNTIES...

AT 434 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
SISTERSVILLE... OR 7 MILES NORTHWEST OF MIDDLEBOURNE...MOVING EAST
AT 45 MPH. SEVERAL REPORTS OF QUARTER SIZED HAIL HAVE ALREADY BEEN 
RECEIVED.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
NEW MARTINSVILLE...PADEN CITY...SARDIS...FLY...ANTIOCH...PORTERS
FALLS...RINARD MILLS...HANNIBAL AND READER.

PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-
1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3961 8128 3975 8089 3957 8073 3955 8079
      3956 8081 3955 8082 3960 8085 3958 8089
      3961 8095 3954 8104 3957 8104 3957 8105
      3958 8126 3960 8126
TIME...MOT...LOC 2034Z 260DEG 39KT 3958 8101 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:50 PM EDT, 29 minutes earlier.

Area forecast discussion, Oct 20, 3:50 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
350 PM EDT Thu Oct 20 2016

.SYNOPSIS...
Low pressure and a crossing cold front will generate more rain
through Friday. Much cooler weather will follow for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and scattered thunderstorms should increase in coverage
this evening as deepening low pressure advances along a surface
boundary set up across the Upper Ohio Valley region. Shortwave
support is also progged to increase as a deepening upper trough
slowly advances out of the Midwest. Increasing shear and
instability should result in a severe thunderstorm potential this
evening, though marginal mid level lapse rates could be a limiting
factor. The main threat is expected to be damaging wind, though an
isolated tornado is possible. A special 19Z sounding was launched
to further evaluate the severe weather potential. SPC has issued a
severe thunderstorm watch until 11 PM to cover the severe
potential.

Precipitable water is progged to remain high across the region
tonight. Sufficient ascent with the crossing low, and repeated
rounds of showers/training, should result in a flash flood
potential as well. Maintained the flash flood watch as is.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Showers are expected to continue Friday as the surface low and
it's associated cold front slowly slides east of the area. The
upper trough is progged to continue it's slow approach Friday,
with the axis crossing Friday evening.

Cold advection in northwest flow, and the proximity of the upper
low/trough should keep shower chances continuing Saturday for
portions of the area. A few locations especially in the higher
terrain could see a few snow showers mix in at times. Building
high pressure and lowering inversion heights should result in
rapidly decreasing POPs by Saturday evening, with dry weather
continuing Sunday. Much cooler temperatures are expected, with
readings near or several degrees below the seasonal averages.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A fast moving shortwave is progged for an early week passage, with
most of the shower chances remaining north of PIT. Ridging is
progged thereafter through mid week before another trough advances
out of the Midwest by late week. Temperatures should average a few
degrees below seasonal levels through the period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
General VFR can be expected into the afternoon with exception for
ZZV where encroaching stratus with a sfc trough looks to be
problematic. Conditions will deteriorate at other terminals from
the south late this afternoon and into the evening as showers and
thunderstorms develop with approaching low pressure. Expect
eventual IFR to persist through Friday morning as rainfall gives
wary to stratus in the wake of that exiting systems cold front.

.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are expected into Sunday as an upper trough
crosses the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday morning FOR MDZ001.
OH...Flash Flood Watch through Friday morning FOR OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch through Friday morning FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Flash Flood Watch through Friday morning FOR WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Oct 20, 3:47 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT THU OCT 20 2016

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-020-WVZ001>003-513-
514-212000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-BEAVER-HANCOCK-
BROOKE-OHIO-WESTERN TUCKER-EASTERN TUCKER-
347 PM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-014>016-021>023-029-031-073>076-WVZ004-012-021-509>512-
212000-
GARRETT-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-
347 PM EDT THU OCT 20 2016

...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 12:10 AM EDTSpecial Weather StatementPBZMuskingum35 min
Oct 20, 11:45 AM EDTFlash Flood WatchPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more21 hr
Oct 20, 4:51 PM EDTSevere Thunderstorm WarningPBZMonroe39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.